Georgia, 2004Flash Flood and Damaging Wind in Georgia, May 18, 2004
May 18, 2004 · NWS FFC · 2 events in 2 counties and zones
1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 2:20 PM EST, 10 minutes earlier.
Area forecast discussion, May 18, 2:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT TUE MAY 18 2004
.SHORT TERM...
THE UPPER LEVEL RIDGE OVER THE SOUTHEAST WEAKENS AS IT SLIDES SOUTH
OVER FLORIDA. THIS ALLOWS A WEAK IMPULSE TO MOVE ACROSS NORTH AND
WESTERN PORTIONS OF FORECAST AREA ON WEDNESDAY. MODELS INDICATING
ENOUGH INSTABILITY ACROSS FORECAST AREA FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE DURING THE AFTERNOON.
.LONG TERM...
UPPER RIDGE SLIDES ACROSS GULF COAST STATES FOR THE END OF THE
WORK WEEK. RIDGING FLATTENS OUT OVER THE WEEKEND...ALLOWING
SURFACE FRONT TO SAG SOUTHWARD. MODELS KEEP FRONT NORTH OF AREA
THROUGH DAY 7. WILL CONTINUE ISOLATED SHOWERS AND THUNDERSTORMS
THROUGH LONG TERM PERIODS. &&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 65 80 64 83 / 20 50 20 30
ATHENS 64 81 63 84 / 20 40 20 30
GAINESVILLE 64 79 62 83 / 30 50 20 30
ROME 63 80 63 86 / 30 50 20 30
COLUMBUS 68 83 66 86 / 20 40 20 30
MACON 66 84 66 86 / 20 40 20 30
&&
.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
12
Hazardous weather outlook, May 18, 10:09 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 AM EDT TUE MAY 18 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182109-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1109 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...NUMEROUS THUNDERSTORMS EXPECTED ACROSS NORTH GEORGIA TODAY...
.SYNOPSIS...
SURFACE HIGH PRESSURE WILL PERSIST ACROSS THE REGION TODAY...
BUILDING SLOWLY WESTWARD. THIS WILL RESULT IN CONTINUED WARM
SOUTHERLY FLOW OVER THE STATE THROUGH TONIGHT. AFTERNOON HEATING
AND AMPLE MOISTURE WILL LEAD TO AN INCREASE IN INSTABILITY DURING
THE AFTERNOON.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. WITH THE
SLOW MOVEMENT OF THE THUNDERSTORMS LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THE STORMS.
.DISCUSSION...
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS NORTH
GEORGIA...DECREASING TO ISOLATED THUNDERSTORMS IN CENTRAL GEORGIA.
AS DAYTIME HEATING COMBINES WITH CONTINUING RICH LOW LEVEL
MOISTURE...INSTABILITY WILL INCREASE THIS AFTERNOON WITH CAPES
EXPECTED TO CLIMB TO AROUND 1000 TO 1200. LIFTED INDICES WILL BE
AROUND MINUS 2 TO MINUS 3. THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN BELOW SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY
A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS POSSIBLE
EVERYDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, May 18, 1:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT TUE MAY 18 2004
GAZ042-052-181845-
213 PM EDT TUE MAY 18 2004
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN HEARD AND CARROLL
COUNTIES UNTIL 245 PM EDT...
AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING NORTHEAST AT 10 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED EXCESSIVE CLOUD-TO-GROUND
LIGHTNING WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED. THIS STORM IS EXPECTED TO END ACROSS THE AREA BY 245 PM EDT.
Thunderstorm Wind, Meriwether
- When
- May 18, 2:30 PM EST
- Where
- Meriwether County, Harris
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.033, -84.683
The Meriwether County 911 center reported that a tree was down at the intersection of Cedar Rock and Temple Roads.
Flash Flood, Walker
- When
- May 18, 3:05 PM EST to 4:30 PM EST
- Where
- Walker County, 5 mi W of Rock Spg
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The Walker County Emergency Management Director reported that several roads in the area were flooded and impassable. Boss Road was washed out from rock slides and water flowing over the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Flood in West Virginia, May 18 to 19, 2004$75,000 · 1 event
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395614, 5395615.